Oregon, 2024

Damaging Wind in Oregon, September 6, 2024

September 6, 2024 · NWS PQR · 1 event in 1 county or zone

Wind gusts from isolated thunderstorms resulted in several downed trees near Blue River in Lane County. One of the trees fell onto a power line which disrupted local power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Wind gusts from isolated thunderstorms resulted in several downed trees near Blue River in Lane County. One of the trees fell onto a power line which disrupted local power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 6, 6:52 PM PST, 38 minutes earlier.

Area forecast discussion, Sep 6, 6:52 PM PST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
752 PM PDT Fri Sep 6 2024

Updated short term discussion, aviation discussion, fire weather
discussion, synopsis and PQR WATCHES/WARNINGS/ADVISORIES.

.SYNOPSIS...Showers and thunderstorms continue over the Lane/Linn
County Cascades/foothills into portions of the central Willamette
Valley between Salem and Eugene. Hazy skies and areas of smoke will
continue through Saturday before onshore flow begins clearing smoke
out of the area from west to east on Sunday. Elevated fire weather
concerns continue for the Cascades through Saturday evening for dry
and unstable conditions. Strengthening onshore flow will bring cooler
temps and widespread chances for rain Tuesday into Wednesday.

&&

.UPDATE...Friday evening...Radar, satellite and surface weather
observations from Friday evening showed fairly widespread
thunderstorms moving northwest over the Lane and Linn County
Cascades/foothills, with a few thunderstorms drifting westward into
the central Willamette Valley between Salem and Eugene. Rain with
these storms has been relatively light, however some storms have
produced frequent lightning. The main concern with these storms is
the potential for new wildfire starts, which is discussed in the fire
weather discussion below. Updated PoPs and thunder probabilities
through Saturday to better reflect current observations and expected
trends. Model guidance is showing a secondary wave of moisture/upper
level impulse moving northward over northwest OR and southwest WA
Saturday morning/afternoon, bringing a renewed chance for light
showers for the greater Portland metro, southwest WA, north OR
coast/Coast Range, and northern Willamette Valley. NBM PoPs remain
too low for this round of showers and were manually adjusted up to
15% to ensure a slight chance of showers is mentioned in the
forecast.  -TK

&&

.SHORT TERM...Now through Sunday night...Unseasonably hot
temperatures expected through tomorrow, with the hottest temps
this afternoon. As of 245 PM PDT, interior locations have
reached the upper 80s to low 90s so far. Expect highs later this
afternoon to peak in the mid to upper 90s. Reaching the triple
digits looks less likely due to smoke aloft, which is limiting
surface heating. As the thermal trough sits over the Willamette
Valley, this has been resulting in light easterly winds. This
offshore flow has been helping push smoke from ongoing wildfires
west of the Cascades. As pressure gradients ease through this
evening, winds will also weaken, but hazy skies are expected to
continue through tomorrow.

Also this afternoon and evening, an upper level trough
approaching the area will lead to a slight chance (15-20%) of
isolated showers across northwest OR and southwest WA. In
addition, the Linn/Lane County Cascades and parts of the
southern Willamette Valley east of I-5 have a 10-20% chance of
isolated thunderstorms. Most of these showers and thunderstorms
will be elevated, and the dry low levels will make it very
difficult for precipitation to reach the surface. Radar imagery
as of 3 PM PDT already shows altocumulus clouds rolling into
the southern portion of our CWA as well as thunderstorms near
south central Oregon. With southeast steering flow, convective
debris could spill over into our area. Will note that there is
low confidence for any abundant thunderstorm activity in our
area.

Expect overnight lows to remain rather warm, especially for
urban areas, the Columbia River Gorge, and the Cascade foothills
and valleys. These locations could struggle to fall below 65 to
70 degrees, limiting overnight relief from the heat. However,
onshore flow will allow the coast and the southern Willamette
Valley to have cooler overnight temps in the mid to upper 50s.

This weekend, conditions will begin to cool down (relatively
speaking) into the upper 80s to low 90s for interior locations.
The aforementioned thermal trough will move eastward tomorrow
over the Cascade crest as the upper level trough pushes through,
returning onshore flow. Expect this gradual cooling trend to
continue into early next week.	   -Alviz

&&

.LONG TERM...Monday to Thursday...Upper ridge will be east of
the Cascades on Monday, with onshore flow across western
Oregon/Washington. As such, will maintain weather more typical
for early September, with highs in the 60s along the coast, and
70s to lower 80s across the interior.

Upper trough will be approaching the region on Tuesday, with uptick
of the onshore flow. As such, will have more in the way of marine
clouds in the morning, otherwise, increasing clouds as the day
progresses. Does appear any precipitation will remain offshore
during the day. Bit cooler, with 60s on the coast, and lower to
middle 70s inland. ECMWF and GFS models in fairly good agreement
in bringing that trough inland Tuesday night and Wednesday. As
such, will see areas of precipitation spreading inland Tuesday
night into early Wednesday, then showers later Wednesday into
Wednesday night. While most areas will get some precipitation,
still quite a bit of uncertainty as to how much. But, definitely
looks to be plenty of clouds and cooler weather for Wednesday,
with highs over much of the region in the 60s (50s in the higher
terrain).

Afterwards, high pressure will build back across the region, with
mid-September like conditions for Thursday and Friday. /Rockey

&&

.FIRE WEATHER...Winds have decreased significantly over the Columbia
River Gorge and are under 5-10 mph for most locations. Therefore, the
Red Flag Warning for the western Columbia River Gorge has been
cancelled. Potential for new wildfire starts due to lightning with
ongoing thunderstorms moving over much of the Willamette N.F. Friday
evening. Showers and thunderstorms currently impacting the Willamette
N.F. and even portions of the central Willamette Valley will diminish
Friday night, most likely by 11 p.m. A secondary wave of upper level
moisture will bring renewed chances for light rain showers Saturday
morning/afternoon, mainly over the northern Willamette Valley, north
OR Cascades, southwest WA, north OR coast/Coast Range and Columbia
River Gorge. Chances for lightning are lower with this round of
showers (<5%) and any rain that does fall should be light (likely
under 0.05-0.10 inches for most locations).

Meanwhile, even though winds are also weakening over the
Cascades as well, we'll still have unstable conditions through
Saturday in the Cascades. As the aforementioned thermal trough moves
east over the Cascade crest, unstable conditions may be favorable for
rapid fire spread and plume driven fire activity. Model soundings are
also showing a well-mixed layer above 6000 ft. Combined with forecast
min RHs of 15-25%  in the Cascades tomorrow, a Red Flag Warning
remains in effect for all Cascade zones (fire weather zones 634, 635,
688, 689, 690) through 8 PM Saturday. -TK/Alviz

&&

.AVIATION...Upper level low just offshore the central Oregon coast
this evening producing south to southeasterly winds aloft.
Scattered showers and thunderstorms are beginning to push into the
Willamette Valley as of 0230Z. These showers are rather high based
with little rain reaching the surface, but may see some gusty
outflow winds as they continue to drift north toward the central
Willamette Valley, including KSLE and KUAO, where there is around
a 10-20% chance for isolated lightning through 04-06Z. There is a
small chance (around 10% or less) that elevated convection
continues to drift northward near the Portland Metro area between
06-12Z Saturday. Otherwise expect VFR conditions to persist
inland, with a mix of mid/high clouds through tonight. Will also
mention variable slant-wise visibility due to smoke and haze from
nearby wildfires, especially over the Cascades.

Will maintain widespread IFR to LIFR stratus and fog along the
coast tonight through Saturday morning as low clouds and fog surge
back onshore this evening. Onshore flow picks up through the
Coast Range gaps later tonight, and may be enough (20-30% chance)
to bring some IFR to low MVFR clouds up the Siuslaw gap to be
around KEUG late tonight into early Sat morning.

PDX APPROACHES...VFR with increasing mid to high clouds this
evening. Small chance (10-15%) for light rain showers and isolated
thunder after 06Z Saturday. Winds remain light around 3-5 kt out
of the northwest. Main issue will be variable slant-wise
visibility due to haze and smoke aloft, especially over the
Cascades. /DH

&&

.MARINE...Thermal trough sit inland, with high pressure offshore.
Pressure gradients strong enough to support gusts to 20 to 25 kt
over the outer coastal waters into tonight. Otherwise, will
maintain little chance in the pattern, with north to northwest
winds 10 to 15 kt and afternoon/evening gusts 15 to 20 kt. Will
maintain current Small Craft Advisory for that overnight. Seas
staying mostly at 4 to 6 ft through the weekend.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...

OR...None.
WA...None.
PZ...Small Craft Advisory until 5 AM PDT Saturday for PZZ271>273.

&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
x.com/NWSPortland

In the hours before

Special weather statement, Sep 6, 5:41 PM PST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Portland OR
641 PM PDT Fri Sep 6 2024

ORZ117-124-125-127-070200-
Cascades of Marion and Linn Counties OR-
Cascade Foothills of Marion and Linn Counties OR-
Lane County Cascade Foothills OR-Linn County Lowlands OR-
641 PM PDT Fri Sep 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LINN AND NORTH
CENTRAL LANE COUNTIES THROUGH 700 PM PDT...

At 641 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Vida, or 12 miles southeast of Sweet Home, moving
northwest at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sweet Home, Vida, Holley, Crawfordsville, and Foster Reservoir.

This includes the following highways in Oregon...
 U.S. Highway 20 east of Albany between mile markers 21 and 41.
 State Highway 126 from Eugene to McKenzie Bridge near mile marker
27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4426 12237 4414 12256 4440 12293 4456 12263
TIME...MOT...LOC 0141Z 141DEG 23KT 4426 12254

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Portland,OR radar (KRTX), 180 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lane

When
September 6, 7:30 PM PST to 7:35 PM PST
Where
Lane County, 4 mi ENE of Blue River to 2.2 mi NE of Blue River
Measured
30 kt (35 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
44.172, -122.255

Thunderstorm winds resulted in several downed trees near Blue River. One of the trees fell on to a power line. It did not result in a wildfire, but did temporarily disrupt local power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2024Every state in 2024This day in weather historyWarnings in Oregon, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217094.